Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 21, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 7, 2018, 7:42 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Aug 8, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2018, 7:42 PM EDT (23:42 UTC)
- In effect from
- Aug 8, 2018, 6:00 AM EDT
- Expired
- Aug 8, 2018, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2050 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512 WHUS42 KILM 072342 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 742 PM EDT Tue Aug 7 2018 NCZ106-108-SCZ054-056-081000- /O.NEW.KILM.BH.S.0021.180808T1000Z-180809T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 742 PM EDT Tue Aug 7 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Wednesday through Wednesday evening. Southwesterly winds around 10 to 15 mph will produce a strong longshore current for the east-facing beaches of Pender, New Hanover, Horry, and Georgetown counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 21
2 follow-up statements
627 WHUS42 KILM 080847 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 447 AM EDT Wed Aug 8 2018 NCZ106-108-SCZ054-056-090000- /O.CON.KILM.BH.S.0021.180808T1000Z-180809T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 447 AM EDT Wed Aug 8 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through Wednesday evening. Southwesterly winds around 10 to 15 mph will produce a strong longshore current for the east-facing beaches of Pender, New Hanover, Horry, and Georgetown counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. $$ 43
776 WHUS42 KILM 082344 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 744 PM EDT Wed Aug 8 2018 NCZ106-108-SCZ054-056-090045- /O.EXP.KILM.BH.S.0021.000000T0000Z-180809T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 744 PM EDT Wed Aug 8 2018 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... Southwesterly winds will become more westerly and weaken on Thursday, reducing the strength of the longshore currents along east-facing beaches. Longshore currents will remain moderate for all area beaches. $$ 21
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 7:29 PM EDT, 13 minutes earlier.
Area forecast discussion, Aug 7, 7:29 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 729 PM EDT Tue Aug 7 2018 .SYNOPSIS... Increasing moisture content across the region, coupled with August heating, and weak low pressure areas inland, will keep scattered thunderstorms, capable of torrential rainfall, across the Carolinas much of the upcoming period && .NEAR TERM /THROUGH WEDNESDAY/... As of 3 PM Tuesday...750-600 dry layer has kept a lid on deep convection this afternoon so far, and slight amplification of thicknesses in wake of an exiting upper gyre, and upstream upper wave, has squelched burgeoning updrafts. A few which managed to puncture the cap locally, amid intense surface heating, were decapitated shortly thereafter with shreds of southbound debris cirrus in wake of the TCU executions. As subsidence aloft wanes from west to east, a few storms may form/drift slowly E-SE into the western zones and the I-95 corridor. 23-01z should see a waning of SHRA/TSTM intensity with nothing of note aloft for nocturnal support as low levels become more stable. Subtle difference to impact sensible weather Wednesday include a slight deepening of column moisture, increase steering flow. This may allow a greater count of showers and storms to travel and affect more real estate into afternoon hours. Am expecting ocean convection to remain offshore tonight. Upper support appears weak to non-existent into Wednesday, and convection to be driven by diurnal, differential heating, boundary crossings, and potentially migration of Piedmont convection. The latest temperature guidance maintains above normal readings by a few degrees in the daytime, and 3-7 degrees above normal in the Min-T projections. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 3 PM Tuesday...Westerly flow aloft will be pushing some piedmont trough storms across north-western zones Wednesday night. The storms will be weakening quite rapidly, the pace at which this occurs will dictate how close to the coast they get. Thursday will turn more active than the previous few though convective initiation may be a bit late in the afternoon as mid level ridging to our south appears to cap all seabreeze convection. Late Thursday afternoon and evening several shortwaves beat heights down just enough to break the capping effect. Storms should light up along and ahead of the encroaching cold front- entering northern zones around dinner time and pushing southward across most of the area early Thursday night. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 3 PM Tuesday...Mid and upper level trough will evolve into a closed low through the period, and maintain a moist southwest flow across the area. A weak 500 mb high over the Gulf of Mexico will prevent a direct tap into Gulf moisture, however a mid-level ridge will begin to build off the southeast U.S. by the weekend, and that will allow a more direct flow of tropical moisture to begin impacting the eastern Carolinas. At this time, Friday would appear to have the smallest shower and thunderstorm potential, with chances trending up over weekend and into early next week. Friday would also be the warmest day of the period due to more of a westerly wind component, with afternoon highs reaching the low to mid 90s. Beyond that, falling off closer to climatological norms Saturday-Tuesday with highs in the upper 80s to around 90. && .AVIATION /00Z TUESDAY THROUGH SUNDAY/... As of 00Z...Expect VFR conditions through this valid TAF period. There is a very small chance of thunder at inland terminals for the next hour or two. The probability is low enough that this possibility has been handled with VCTS at FLO and LBT. Aft 18Z, isolated to scattered storms are possible but the probs at each taf site are too low for anything other than VCTS attm. Extended Outlook...MVFR/IFR from isolated to scattered SHRAs and TSRAs, especially each afternoon and evening across all sites throughout the extended period. && .MARINE... NEAR TERM /THROUGH WEDNESDAY/... As of 3 PM Tuesday...Summer-like marine conditions as we have seen recently, will continue to prevail overnight and Wednesday. Bermuda High to hold a SW-WSW flow to kick off Wednesday, becoming SSW inshore into the afternoon, and a few gusts of 17-21 KT near shore mid to late afternoon, as the sea breeze circulates, and the Piedmont trough is pushed east, but still inland. The wave spectrum will become dominated by the wind-wave portion of the wave mosaic, as winds ramp up. Low amplitude SE waves of 1-1.5 ft every 8 seconds will ripple through the spectrum all of this period. TSTM steering winds will guide storms that form over land, toward the 0-20 NM waters this period, and radar updates are encouraged before any marine venture. SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/.. As of 3 PM Tuesday...The short term period will feature a gradual change from the piedmont trough to our west giving up its position to a frontal boundary late in the period. Even so, wind will not deviate much from southwesterly and the boundaries to our west could squeeze the gradient just enough to keep 20kt gusts in the otherwise 10-15kt wind forecast. Seas will generally run 2-3 and occasionally 4 ft. LONG TERM /FRIDAY THROUGH SUNDAY/... As of 3 PM Tuesday...A weak surface trough is expected to be located near the coast Friday, and this will result in a west or west-southwest wind direction on the order of 10-15 knots. It will build westward beginning later Friday, eventually setting up across the Piedmont as Bermuda high pressure rebuilds off the coast. Winds will become more southwesterly as a result, and increase towards a solid 15 knots Saturday and Sunday. Scattered showers and thunderstorms will also be possible through the period, with the overnight periods being favored times for development over the waters. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...8 NEAR TERM...MJC SHORT TERM...MBB LONG TERM...CRM AVIATION...31
Hazardous weather outlook, Aug 7, 3:25 PM EDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 325 PM EDT Tue Aug 7 2018 NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-058-059- 081930- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 325 PM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat Index of 101-106 Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-081930- Coastal Brunswick- 325 PM EDT Tue Aug 7 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Afternoon Heat Indices will range between 100 and 104. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Moderate rip current risk Wednesday. Heat Index 101-105 Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-081930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 325 PM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday and Thursday, gusts over 20 kt, and 4-5 ft seas offshore, may require a Small Craft Exercise Caution headline at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 8
In the hours before
Special weather statement, Aug 7, 3:40 PM EDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Wilmington NC
340 PM EDT TUE AUG 7 2018
SCZ017-023-072015-
Marlboro SC-Darlington SC-
340 PM EDT TUE AUG 7 2018
...SPECIAL WEATHER STATEMENT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mont Clare, or 11 miles southwest of Bennettsville.
This storm was nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mont Clare and Society Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3449 7988 3450 7987 3451 7987 3452 7986
3453 7984 3453 7983 3457 7982 3456 7965
3439 7981 3449 7991
TIME...MOT...LOC 1940Z 296DEG 4KT 3452 7984
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:00 PM EDT | Special Weather Statement | ILM | Robeson | 60 min |
| Aug 6, 8:43 PM EDT | Special Weather Statement | ILM | Bladen | 47 min |
| Aug 7, 3:40 PM EDT | Special Weather Statement | ILM | Marlboro | 35 min |
Nearby
Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.